Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 69, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 14, 2008, 2:17 PM MST for Cochise County, Arizona. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2008, 2:17 PM MST (21:17 UTC)
- Expired
- Aug 14, 2008, 4:15 PM MST
- In force
- 118 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 104 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1212 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 142117 FFWTWC AZC003-142315- /O.NEW.KTWC.FF.W.0069.080814T2117Z-080814T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 217 PM MST THU AUG 14 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA... * UNTIL 415 PM MST * AT 206 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING HEAVY RAIN NEAR RUCKER CANYON...OR 28 MILES NORTH OF DOUGLAS...MOVING WEST AT 9 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ELFRIDA AND MCNEAL EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. LAT...LON 3176 10981 3183 10924 3165 10921 3150 10969 $$
2 follow-up statements
000 WGUS75 KTWC 142202 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 302 PM MST THU AUG 14 2008 AZC003-142315- /O.CON.KTWC.FF.W.0069.000000T0000Z-080814T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCHISE AZ- 302 PM MST THU AUG 14 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR CENTRAL COCHISE COUNTY... AT 254 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING MODERATE RAIN. THIS STORM WAS LOCATED NEAR RUCKER CANYON...OR 33 MILES NORTHEAST OF DOUGLAS...MOVING EAST AT 6 MPH. DOPPLER RADAR ESTIMATES THAT OVER 2 INCHES OF RAIN HAS FALLEN IN RUCKER CANYON. THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. LAT...LON 3176 10981 3183 10924 3165 10921 3150 10969 $$
000 WGUS75 KTWC 142320 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 420 PM MST THU AUG 14 2008 AZC003-142329- /O.EXP.KTWC.FF.W.0069.000000T0000Z-080814T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCHISE AZ- 420 PM MST THU AUG 14 2008 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL COCHISE COUNTY... AT 415 PM MST...SHOWERS HAD MOVED OUT OF THE WARNING AREA. LOCATIONS FURTHER NORTH AND WEST WERE STILL QUITE ACTIVE WITH ADDITIONAL DEVELOPMENT EXPECTED THIS EVENING. LAT...LON 3176 10981 3183 10924 3165 10921 3150 10969 $$ MEYER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 9:50 AM MST, 4 hours 27 minutes earlier.
Area forecast discussion, Aug 14, 9:50 AM MST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 950 AM MST THU AUG 14 2008 .SYNOPSIS...SCATTERED THUNDERSTORMS WILL BE AROUND ONCE AGAIN TODAY AND FRIDAY BEFORE GRADUALLY BECOMING MORE ISOLATED THIS WEEKEND INTO EARLY NEXT WEEK AS SOMEWHAT DRIER AIR MOVES INTO SOUTHEAST ARIZONA. HIGH TEMPERATURES WILL BE NEAR NORMAL THROUGH EARLY NEXT WEEK. && .DISCUSSION...LAST NIGHTS ACTIVITY WAS WIDESPREAD ENOUGH THAT WE HAVE A WORKED OVER ATMOSPHERE...WHICH IS EVIDENT ON THE REGIONAL SOUNDINGS. SATELLITE IMAGERY THIS MORNING SHOWED EXTENSIVE CLOUD COVER OVER SOUTHERN ARIZONA WHICH WILL GRADUALLY THIN AS THE DAY PROGRESSES ALLOWING SOME SUN TO RELOAD THE RAIN COOLED BOUNDARY LAYER. UPPER AIR PLOTS THIS MORNING PLACED 500 MB HIGH IN NW NEVADA WITH THE RIDGE AXIS EXTENDING SOUTHEAST OVER ARIZONA INTO WEST TEXAS WHERE ANOTHER HIGH IS CENTERED OVER THE TEXAS PANHANDLE. MODEL STREAMLINES SHOW THAT AN INVERTED TROF IS CURRENTLY LOCATED OVER EASTERN SONORA MEXICO WITH NORTHERN EXTENSION INTO COCHISE COUNTY. CONVECTION HAS OCCURRED WITH THIS FEATURE SOUTH OF THE BORDER. AT 300 MB...PLOTS/STREAMLINES PLACE THE HIGH OVER SOUTHERN CHIHUAHUA WITH WESTERLY DIFFLUENT FLOW OVERHEAD. BIG FORECAST CHALLENGE FOR LATER TODAY AND TONIGHT IS WILL THE ATMOSPHERE RECOVER ENOUGH TO GET STORMS DEVELOPING OVER THE HIGHER TERRAIN EAST OF TUCSON AND ROLLING WEST. MAIN THREAT FROM THESE STORMS WITH THE VERY MOIST ATMOSPHERE IN PLACE IS HEAVY RAIN AND WITH THE AMOUNT OF RAIN SOME SPOTS RECORDED LAST NIGHT...THE THREAT OF FLASH FLOODING HAS INCREASED. STILL CANT RULE OUT A SEVERE STORM OR TWO...LIKE WE SAW LAST NIGHT. TO MAYBE HELP WITH SOME OF THE UNCERTAINTIES OF LATER TODAY...WE WILL HOIST UP A SPECIAL 18Z BALLOON. AT THIS TIME THE POP FORECAST FOR TONIGHT IS LIKELY TO LOW. && .AVIATION...SCATTERED SHOWERS AND THUNDERSTORM ACTIVITY IS EXPECTED LATE THIS AFTERNOON INTO THIS EVENING. LIGHT DIURNALLY DRIVEN WINDS OF 5-15 KTS EXPECTED...EXCEPT NEAR THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .PREVIOUS DISCUSSION...LATEST MODEL GUIDANCE IS DEPICTING MORE MOISTURE REMAINING ACROSS SOUTHEAST ARIZONA FRIDAY AND SATURDAY THAN PREVIOUS RUNS AS AN ANOMALOUSLY STRONG UPPER LEVEL LOW MAKES ITS WAY SOUTHWARD INTO THE CENTRAL ROCKIES. THE AFOREMENTIONED MID LEVEL TROUGH ACROSS SOUTHEAST ARIZONA TODAY IS EXPECTED TO WEAKEN AND PUSH TO OUR SOUTH BY FRIDAY AS RIDGING ALOFT BUILDS ACROSS THE WEST COAST. DRIER NORTHERLY FLOW NOW LOOKS LIKE IT WILL SLOWLY ESTABLISH ITSELF SUNDAY INTO EARLY NEXT WEEK WITH A GRADUAL REDUCTION IN MOISTURE. WILL GO WITH LOWER GRADE MONSOON TYPE FORECAST FRIDAY AND SATURDAY WITH SLIGHT CHANCE TO LOW END CHANCE POPS AND A GRADUAL REDUCTION THEREAFTER TO SLIGHT CHANCES AREAWIDE NEXT WEEK. TEMPERATURES ARE EXPECTED TO REMAIN CLOSE TO NORMAL VALUES FOR THIS TIME OF YEAR. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
In the hours before
Local storm report, Aug 14, 1:38 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
138 PM MST THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 2 E CORONADO NATIONAL M 31.35N 110.21W
08/14/2008 M0.50 INCH COCHISE AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED LARGE QUANTITIES OF MARBLE SIZE
HAIL
&&
BTURNERThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 6:26 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 13, 7:16 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 46 min |
| Aug 13, 8:23 PM MST | Severe Thunderstorm Warning | TWC | Pima | 52 min |
| Aug 13, 8:36 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 39 min |
| Aug 13, 8:39 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 13, 8:51 PM MST | Areal Flood Advisory | TWC | Pinal | 114 min |
| Aug 13, 9:15 PM MST | Severe Thunderstorm Warning | TWC | Pima | 45 min |
| Aug 13, 10:45 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 13, 10:55 PM MST | Areal Flood Advisory | TWC | Cochise | 110 min |
| Aug 13, 10:56 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 14, 12:20 AM MST | Flash Flood Warning | TWC | Pima | 115 min |
| Aug 14, 12:41 AM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 14, 12:46 AM MST | Flash Flood Warning | TWC | Pima | 119 min |
| Aug 14, 1:38 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 52 min |
| Aug 14, 1:48 PM MST | Flash Flood Warning | TWC | Cochise | 117 min |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.